Texas, 2011Wildfire in Texas, May 8 to 16, 2011
May 8 to 16, 2011 · NWS MAF · 1 event in 1 county or zone
An upper level low brought hot and dry conditions to the area, along with winds of 15 to 25 MPH. This resulted in critical fire weather conditions and a Red Flag Warning being issued for the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low brought hot and dry conditions to the area, along with winds of 15 to 25 MPH. This resulted in critical fire weather conditions and a Red Flag Warning being issued for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 11:19 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 8, 11:19 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 PM CDT SUN MAY 8 2011
.DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH MONDAY. BREEZY SOUTHWEST WINDS
OF 15 TO 25 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON WILL DECREASE
TO AROUND 10 KNOTS SHORTLY AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 357 AM CDT SUN MAY 8 2011/
DISCUSSION...
A SLOW MOVING UPPER LEVEL LOW WILL BE THE MAIN INFLUENCE ON
WEATHER THE NEXT SEVERAL DAYS. VERY HOT AND DRY CONDITIONS WILL
CONTINUE INTO AT LEAST TUESDAY AS WESTERLY FLOW ON THE SOUTHERN
PERIPHERY OF THE TROUGH INCREASE CHINOOK WINDS IN SOUTHEAST NEW
MEXICO AND WEST TEXAS. HIGHS IN THE UPPER 90S AND 100S WILL
CONTINUE THOUGH THE DRY AIR WILL HAVE ONE BENEFIT...A LARGE
DIURNAL TEMPERATURE TREND WHICH SHOULD MAKE FOR SOME PLEASANT
NIGHTS. THIS IS LITTLE SOLACE THOUGH FOR AN AREA IN SEVERE
DROUGHT.
THE UPPER LOW MOVES INTO NEW MEXICO ON WEDNESDAY AND STRONG UPPER
LEVEL FORCING COULD BRING A SLIGHT CHANCE FOR RAIN TO THE EASTERN
PERMIAN BASIN TUESDAY NIGHT WITH ITS WESTWARD EXTENT WHOLLY
DEPENDENT ON THE LOCATION OF THE RETREATING DRYLINE. HIGHEST RAIN
CHANCES WILL BE WHERE THEY HAVE BEEN LATELY...EAST OF MIDLAND WITH
VIRTUALLY NO CHANCE FOR RAIN OUT WEST DUE TO A LACK OF MOISTURE.
WEDNESDAY WILL BE COOLER DUE TO LOWER HEIGHTS ASSOCIATED WITH THE
PASSING UPPER TROUGH AND THE COLD FRONT MOVES THROUGH THURSDAY TO
CONTINUE THE TREND OF RETURNING TEMPERATURES TO NEAR NORMAL. LEFT
SOME SLIGHT CHANCE POPS MAINLY IN THE LOWER TRANS PECOS THURSDAY
ALONG THE STALLING FRONT. THE END OF THE WEEK WILL SEE WARMER
TEMPERATURES RETURNING...HOWEVER THE DEVELOPING UPPER RIDGE OVER
THE ROCKIES WILL BE WEAK AS IT IS SANDWICHED BETWEEN UPPER LOWS
OVER THE MS RIVER VALLEY AND WEST COAST. THIS SHOULD PREVENT A
RETURN OF NEAR RECORD HIGHS AND LEAVE US WITH ONLY ABOVE NORMAL
HIGHS. ENJOY.
HENNIG
FIRE WEATHER...
VERY HOT AND DRY CONDITIONS TODAY AND TOMORROW COMBINED WITH
INCREASING WINDS MEAN A RETURN OF CRITICAL FIRE WEATHER ACROSS A
LARGE PORTION OF THE AREA. WINDS WILL BE GENERALLY 15 TO 25 MPH
TODAY AND 20 TO 30 MPH MONDAY...EXCEPT IN THE GUADALUPE
MOUNTAINS WHERE WINDS WILL BE STRONGER...AND CAUTION SHOULD BE
PAID TO THE EXTREME HEAT THAT COULD GREATLY ADD STRESS ON
RESPONDERS THROUGH TUESDAY. RELATIVE HUMIDITY RECOVERY WILL
GENERALLY BE GOOD TO EXCELLENT EAST OF A DRYLINE AND FAIR TO POOR
WEST OF THE DRYLINE...WHICH WILL RARELY MOVE MUCH FURTHER WEST
THAN MIDLAND DURING THE OVERNIGHT HOURS THE NEXT FEW NIGHTS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT IN THE
EASTERN PERMIAN BASIN BUT OTHERWISE NO RAINFALL IS EXPECTED. A
COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY AND MOVE THROUGH ON
THURSDAY HELPING DECREASE THE WINDS AND TEMPS THUS IMPROVING THE
FIRE WEATHER SITUATION SOME.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 11 AM TO 8 PM MDT MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
MDT/ MONDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, May 8, 2:41 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT SUN MAY 8 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CDT SUN MAY 8 2011 /241 AM MDT SUN MAY 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS. BREEZY TO WINDY CONDITIONS
ALONG WITH RELATIVE HUMIDITIES DROPPING TO 3 TO 7 PERCENT ARE
EXPECTED BY AFTERNOON THROUGH MID EVENING. A RED FLAG WARNING IS
IN EFFECT THIS AFTERNOON THROUGH MID EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED MONDAY AFTERNOON AND MONDAY EVENING AND TUESDAY
AFTERNOON AND TUESDAY EVENING ACROSS SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS. BREEZY TO WINDY CONDITIONS ALONG WITH RELATIVE
HUMIDITIES DROPPING TO 3 TO 10 PERCENT ARE EXPECTED BOTH DAYS.
A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON AND EVENING.
A FIRE WEATHER WATCH IS IN EFFECT TUESDAY AFTERNOON AND EVENING.
SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED
IN THE GUADALUPE MOUNTAINS MONDAY THROUGH EARLY MONDAY EVENING.
A HIGH WIND WARNING IS IN EFFECT.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Wildfire, Davis / Apache Mountains Area
- When
- May 8, 12:30 PM CST to May 16, 12:00 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Property damage
- $60,000
- Reported by
- Park/Forest Service
The fire, known as the Gage Holland Fire, burned about 6,000 acres. Forty Homes were threatened, and one home under construction was destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire in Arizona, May 8 to 31, 201112 injured · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Flood in Utah, May 8 to 9, 2011$50,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Hail and High Wind in Nevada, May 8 to 9, 20111 in hail · 3 events
- Flooding in Idaho, May 8 to 31, 2011$2,000 · 2 events
- High Wind and Strong Wind in California, May 8 to 9, 2011$3,000 · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298719.